Women: DVT, Rivaroxaban, heavy menstrual bleeding side effect

Please can anyone advise / share their experience. I am a 42 year-old woman recently diagnosed with a DVT following a long-haul flight. My only risk factors were my age (40+) and being on the pill (to treat another medical condition). I've been on rivaroxaban (Xarelto brand name) for 5 days, which coincided with my period. I've been bleeding very heavily since I started the meds, including passing large blood clots (almost the size of the palm of my hand). It doesn't show any signs of stopping - if anything it is getting worse. I also have some mild abdominal pain. How worried should I be?

I talked to my doctor two days ago and she said the side effects should go down, but so far that is not the case.

Background - I suffer from heavy periods anyway and had surgery just over a month ago to remove a small uterine fibroid. It was the second one I had removed, the first was much bigger and I had surgery 4 years ago to remove that. I think the surgery would have healed by now, but I'm not sure.

22 Replies
oldestnewest

I had the same problem when I started taking warfarin. Periods were so heavy that I could barely leave the house. Eventually I saw a gynaecologist and was fitted with a Mirena coil. Now I have very little bleeding.

Hope this helps

2 likes
Reply

Thank you Alison, that is really helpful. I'll look into that as an option. Can I ask, are you in the UK, and if so how long did it take for you to be referred to a gynaecologist on the NHS? With Rivaroxaban the standard course of treatment is for 3 months, but I'm not sure I can really cope with these side effects for that long, it is just so exhausting and debilitating.

Reply

Yes I'm in the UK. Unfortunately it took the standard NHS time, but your GP surgery may be able to fit the coil.

When I went for a review about coming off the warfarin they basically said that because I'm overweight that I should just stay on it! I've learned to live with the side effects. The bleeding was the worst and I agree that it is exhausting and debilitating. I couldn't go anywhere really during my periods because I would need to change every hour and it was just draining.

Reply

Thanks very much Alison. I will talk to my GP about it.

1 like
Reply

I'm quite glad I'm not on Warfarin... at least with Rivaroxaban I should be off it in 3 months if I'm careful. So hopefully only two more months of menstrual hell :-( Thanks for the support Alison!

2 likes
Reply

I had a dvt in June last year, did the 3 months course went anaemic due to the amount of

Blood loss I’ve now had a 2nd dvt and back on them and so far been bleeding awfully for 10 days , I feel so weak , I got my 1st one after a flight too

Reply

Hi there, definitely see your GP if you haven't already. The side effect was so bad for me that I was severly anaemic (borderline needing a blood transfusion) after just one menstrual cycle. For the rest of the time I was on Rivaroxaban I was on a short course of tranexamic acid and mefenamic acid each time I got my period, and that kept it manageable. But it was a gyne who pushed for that, after consulting with a haemotologist as the two conditions are difficult to manage together. The DVT cleared after 3 months on Riv. Took about 4 months to recover from anaemia though... i was on iron tablets x3 a day. Good luck to you!

Reply

Yeah, mine was very bad on warfarin....embarrassing and debilitating.

Glad to be off the warfarin and menopausal!

Good luck ☺

1 like
Reply

Thank you for the support :-)

Reply

I looked at the patient leaflet that comes with Xarelto, and it says that heavy periods are a nasty side effect that should be reported, so if your GP won't help, ring your thrombosis clinic and ask for advice.

1 like
Reply

Thanks! I actually ended up being hospitalised briefly due to the excessive blood loss, to try and get it under control. I've since been discharged, but they (gynecologist team, in coordination with a haemotologist) put me on tranexamic acid for a few days to try and get the bleeding under control. The bleeding was really very scary and I advise anyone with that kind of severe side effect to monitor it very closely. I called NHS 24 a couple of times, and the second time they sent an ambulance to take me to hospital. I'm still waiting to see if it's going to work properly or not - on the last day of tranexamic acid, and of course still have to take Rivaroxaban / Xarelto.

Reply

Oh dear, I hope it does work for you! Thankfully, that's not a concern I have - I have long since passed the menopause and don't think I've had a period this century. I hope that you won't have to take Xarelto for longer than the initial three months (I hope I don't, either, but that's beside the point).

1 like
Reply

I was the same and like Alison (comment below) I had a murena cool fitted now I'm lucky that I don't seem to have the usual 5 day period just occasionally spotting but very light. Personally passing clots as big as my hand I would request to be seen by dr, only you know your body go with your own instincts x

3 likes
Reply

Thanks :-) I called my GP for advice and was told to stick with it. I called NHS 24 two days later when it got worse and was told the same thing by another doctor. Thankfully they did at least tell me the warning signs to look out for, so by the time I called NHS 24 for a second time I was an emergency case. All we can do is be our own advocates and keep pushing for answers until someone takes us seriously! I am currently on Norethisterone, but will consider a merina coil for the future once things have settled down a bit with the DVT.

2 likes
Reply

Is the occasional spotting normal, I experienced it too.. gynae said could be due to the medication rivoraxabsan. I am into this medication for 3 months already.

Reply

I've been on rivoraxoban since March and have not had any problems with my periods . Sounds like I've been lucky reading what some ladies have been through x

1 like
Reply

I'm very glad to know that not all women are affected like this. There is so little information about the side effects of Rivaroxaban and the risks of heavy bleeding (especially for women!) on NHS sources. I have now been diagnosed as quite severely anaemic, borderline requiring a blood transfusion after just one menstrual cycle on Rivaroxaban. Two more to go... it's frightening. I will keep pushing my doctor for answers / possible referral back to a specialist.

1 like
Reply

yes, there is a high percentage of women who get this side effect but you were saved from it! ;) Are you in the 40s? The risk is higher then.

Reply

I'm in my late 40's but like I said , have had no problems at all on them . Just found out I'll have to take them for ever now due to having a condition called Lupus Anticoagulant , my bloods too thick

Reply

I had the same issue when I started Coumadin 8 years ago. I am a lifetime taker of Coumadin. I Had a DVT in the left leg and PE in both lungs with 99% blockage (can we say blessed I am alive). I have a stent and IVC filter placed in the leg, groin and stomach. I was also severe anemic and my cycle was very heavy and LONGGGGG. I had to end up having a hysterectomy. Best of luck to you.

1 like
Reply

I can definitely relate to your experience! I am 46 and although my periods were quite light before and sometimes only spotting, now after about 3 weeks on Xarelto I got my period (at that stage, it was 3 weeks late) and 7 days later still got it. The heaviest flow was on the first day and a couple of days later i saw some clots. Although it subsided since, now I can see larger clots forming which worries me since the clots are supposed to be more likely at the start of the period.

From all the reading I've done to understand the possible causes, it appears that heavy periods are more likely to be associated with clots because the anticoagulants might not have enough time to break down the uterus tissue. Another factor is your body position, if you lie down a lot, then blood doesn't flow easily so it accumulates in the uterus and starts clotting. Fibroids and endometriosis can also cause it. So if you are worried (as you rightly seem to be) I would follow up on it with the Doctor and wouldn't stop until they find what it is and how to treat it. This is what I am hoping to achieve too.

Reply

I would stop Apaxaban the day before your period then start it again as soon as finished. Like I have to do with a tooth extraction. It only last 12 hours in your system.

Reply

You may also like...